eurotimes.org
EUROTIMES STORIES

Medications and the eye

Ocular manifestations of systemic drugs highlighted.

Dermot McGrath

Posted: Friday, November 1, 2019


Mohamed Elalfy MD, FRCopth
Corneal changes secondary to systemic medications may affect all layers of the cornea, so it is critical that patients receiving particular medications should be closely monitored to avoid long-term complications associated with ocular toxicity, according to Mohamed Elalfy MD, FRCopth.
Speaking at the 10th EuCornea Congress, Dr Elalfy, Consultant Ophthalmic Surgeon at Queen Victoria Hospital, East Grinstead, UK, noted that systemic medications may reach the cornea via the tear film, aqueous humour and limbal vasculature and directly impact the homeostasis of the cornea.
“Homeostasis maintains a healthy state of the cornea and ocular surface with constant adjustment of biochemical and physiological pathways. It allows the maintenance and regulation of the tissue stability needed to function properly,” he said.
In dry eye disease (DED), for instance, the homeostasis of the tear film is disrupted leading to ocular surface inflammation and damage. Certain systemic drugs are known to potentially cause DED, said Dr Elalfy.
“It is surprising to note that among the top 100 selling systemic drugs in the United States, 22 are known to cause dry eye. This is why a history of systemic medication is paramount in managing dry eye disease patients,” he said.
An estimated 62% of dry eye cases in the elderly can be attributed to some systemic medications, including some nonsteroidal anti-inflammatory drugs (NSAIDs), diuretics, vasodilators, analgesics/antipyretics, antiulcer agents, sulfonylureas, cardiac glycosides, anxiolytics/benzodiazepines, anti-infectives, antidepressants/antipsychotics, some hypotensive agents and antihistamines.
Drug toxicity can also affect the delicate homeostasis of limbal stem cells, which are located in the basal epithelial layer of the corneal limbus, noted Dr Elalfy, potentially leading to limbal stem cell deficiency (LSCD).
Ocular involvement is also common in patients with Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis (TEN), said Dr Elalfy.
“The most frequent single cause of TEN is drugs in between 80 and 95% of cases and nearly all of these patients will have ocular involvement. Furthermore, chronic ocular changes secondary to TEN develop in up to 29% of paediatric cases and 59% of adult survivors,” he said.
A number of systemic drugs also induce corneal epithelium changes, characterised by deposits presenting as a punctate keratopathy, diffuse epithelial haze, vortex keratopathy or crystalline precipitates, said Dr Elalfy.
“Corneal epithelial changes are often reversible on drug cessation with no or minimal long-term effect,” he said.
Dr Elalfy added that patients on certain chemotherapeutic drugs should be closely monitored as these agents are known to have effects on the cornea.

Mohamed Elalfy: 
info@eliteeyeclinic.co.uk